Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jul 4, 2016, 10:21 PM CDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2016, 10:21 PM CDT (03:21 UTC)
- Expired
- Jul 4, 2016, 10:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
The radar
The Duluth radar (KDLH), 191 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted.
802
WWUS83 KDLH 050321
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CDT MON JUL 4 2016
MNZ011-050345-
NORTH ST. LOUIS-
1021 PM CDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...
AT 1019 PM CDT...A STRONG THUNDERSTORM WAS NEAR RAINY LAKE...MOVING
SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...RAINY LAKE...KABETOGAMA LAKE AND SAND POINT
LAKE.
SEEK SHELTER UNTIL THIS STORM PASSES.
LAT...LON 4862 9295 4861 9295 4854 9273 4854 9264
4852 9263 4850 9263 4850 9270 4846 9271
4844 9269 4844 9266 4845 9251 4842 9248
4835 9253 4856 9309 4863 9309
TIME...MOT...LOC 0319Z 294DEG 40KT 4865 9304
$$
WLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 10:11 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 4, 10:11 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1011 PM CDT MON JUL 4 2016 .UPDATE... Issued at 1011 PM CDT Mon Jul 4 2016 HRRR and RAP are not handling the convection well at all. Storms moving along the international border will clip BWCAW until midnight and have some pops to reflect this trend. Storms that are moving near the Cass county line are showing a diminishing trend. Tried to reflect this with pops in this area. Removed pops from all other areas tonight. && .SHORT TERM...(This evening through Tuesday) Issued at 338 PM CDT Mon Jul 4 2016 At 330 PM, skies were partly to mostly cloudy across the Northland. There was a sudden decrease in clouds in some areas, and think this trend of thinning could continue into the night. Storms were firing up in the vicinity of the cold front in the Dakotas as of this time. The CAM's were kind of all over the place in their QPF placement as expected, but the general consensus was that there would be thunderstorms along a line in the central Dakotas late this afternoon, approaching our western border by 09Z or so. Temperatures were generally in the 70s today. The main focus for tonight will be the potential for thunderstorms. SPC has dialed back the area they now expect to see severe storms tonight, mainly in the vicinity of the recently issued severe thunderstorm watch over northwest Minnesota. Mesoanalysis indicates more stable air over our CWA, thanks in part to the abundant cloud cover we saw today. Still cannot rule out some isolated strong to severe storms across mainly the west and northern overnight. Hoping most of the evening celebrations will be able to be completed with no issues this evening. The big story for this short term will be on Tuesday. SPC has included a portion of our CWA in the Enhanced severe weather risk for Tuesday afternoon and evening, along with a slight across most of the rest of the CWA. Could be a busy afternoon and evening across the CWA as we do expect good forcing and pre-frontal temperatures into the 80s across the Northland. Large hail, damaging winds and perhaps a few tornadoes will be possible. Definite area of greatest concern would be across our southern CWA and points south, but it will depend heavily on the amount of daytime heating we are able to obtain. Could also be some local heavy rainfall due to increasing PWAT. .LONG TERM...(Tuesday night through Monday) Issued at 338 PM CDT Mon Jul 4 2016 The precipitation from the day Tuesday will begin to end west to east across northeast Minnesota in the evening hours as the cold front moves southeast. However...the threat for severe weather will continue most of the evening hours across NW WI as the capes will be in the 2K-3K range with a 30-40 knot low level jet pushing PWATs of 1.35-1.60 into the region. In addition...rain amounts of 0.50 to 1.00 in 6 hours will be common with higher amounts with thunderstorms. With this heavy rainfall...there is a possibility of flash or areal flooding Tuesday night. The front will clear NW WI by early Wednesday morning ending the precipitation. There will be a break in the rain before a surface trough approaches the region late Wednesday night. A series of shortwaves will move through the trough as it slowly moves east through the region Late Wednesday night through Friday night. Dewpoints will be in the middle 50s to lower 60s range so there will be plenty of moisture in the region along with instability. Will keep chance for thunderstorms through that period across the region. An area of high pressure will build into the forecast area on Saturday. However...as indicated by previous shift...the models forecast an east wind which may keep low clouds over the west end of Lake Superior. Otherwise...skies should be partly to mostly sunny. A warm front may move through the area on Sunday bringing a possibility of thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 632 PM CDT Mon Jul 4 2016 Batch of MVFR ceilings ahead of the warm front that is moving into western MN. VFR ceilings at the start of the forecast across the terminals, but brought in the MVFR ceilings at HIB/DLH for the first few hours. Timing of the storms is constantly changing as short term models having a hard time with the storms. Used VCTS due to the timing issues. Current thinking is the storms will only affect each terminal for 2 to 3 hours, then move on. Once they depart, VFR conditions are expected. Timing the next round of storms for Tuesday afternoon also tough and have low confidence in the forecast and VCTS mention. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 83 58 78 / 10 70 70 10 INL 60 80 56 78 / 30 50 20 10 BRD 63 84 61 81 / 20 70 60 10 HYR 62 85 63 82 / 10 60 70 10 ASX 63 86 61 79 / 10 60 70 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && UPDATE...GSF SHORT TERM...DAP LONG TERM...Stewart AVIATION...GSF
Hazardous weather outlook, Jul 4, 3:28 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 328 PM CDT MON JUL 4 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 328 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND TONIGHT...ESPECIALLY ACROSS WESTERN AND NORTHERN PORTIONS OF THE REGION. A FEW STRONG STORMS ARE POSSIBLE...WITH AN ISOLATED SEVERE THUNDERSTORM ALSO POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT...WITH THE BEST CHANCE OF SEEING THAT IN THE WALKER...GRAND RAPIDS AND INTERNATIONAL FALLS AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES ARE EXPECTED AGAIN TUESDAY AFTERNOON AND EVENING. THERE IS A RISK OF STRONG TO SEVERE STORMS...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY INTO FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED TONIGHT...BUT THE MOST LIKELY TIME WOULD BE TUESDAY AFTERNOON AND EVENING. LSZ121-140>148-051130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 328 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THIS EVENING INTO TONIGHT...WITH SOME STORMS CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TUESDAY AFTERNOON INTO TUESDAY NIGHT...SOME OF WHICH COULD BE STRONG TO SEVERE...ESPECIALLY ALONG THE SOUTH SHORE. MARINE FOG IS EXPECTED TO DEVELOP IN THE WAKE OF THE STORMS TUESDAY NIGHT...POSSIBLY PERSISTING THROUGH THURSDAY. SOME AREAS OF FOG MAY BE DENSE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR LATE THURSDAY THROUGH FRIDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 4, 10:00 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1000 PM CDT MON JUL 4 2016
MNZ010-011-050330-
NORTH ST. LOUIS-KOOCHICHING-
1000 PM CDT MON JUL 4 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND NORTHEASTERN KOOCHICHING COUNTIES...
AT 959 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 15 MILES NORTH OF
INTERNATIONAL FALLS...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...VOYAGEURS NATIONAL PARK...RAINY LAKE...KABETOGAMA
LAKE...RANIER...ISLAND VIEW AND ERICKSBURG.
SEEK SHELTER UNTIL THESE STORMS PASS.
LAT...LON 4864 9320 4862 9318 4862 9295 4861 9295
4857 9282 4838 9333 4854 9348 4856 9345
4859 9346 4859 9344 4861 9341 4860 9337
4863 9334 4864 9325
TIME...MOT...LOC 0259Z 315DEG 33KT 4881 9332
WLSpecial weather statement, Jul 4, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CDT MON JUL 4 2016
MNZ011-050345-
NORTH ST. LOUIS-
1021 PM CDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...
AT 1019 PM CDT...A STRONG THUNDERSTORM WAS NEAR RAINY LAKE...MOVING
SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...RAINY LAKE...KABETOGAMA LAKE AND SAND POINT
LAKE.
SEEK SHELTER UNTIL THIS STORM PASSES.
LAT...LON 4862 9295 4861 9295 4854 9273 4854 9264
4852 9263 4850 9263 4850 9270 4846 9271
4844 9269 4844 9266 4845 9251 4842 9248
4835 9253 4856 9309 4863 9309
TIME...MOT...LOC 0319Z 294DEG 40KT 4865 9304
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:00 PM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Jul 4, 10:42 PM CDT | Special Weather Statement | DLH | 33 min | |
| Jul 4, 11:05 PM CDT | Special Weather Statement | DLH | 25 min | |
| Jul 4, 11:23 PM CDT | Special Weather Statement | DLH | 37 min | |
| Jul 4, 11:50 PM CDT | Special Weather Statement | DLH | Lake | 25 min |
| Jul 5, 12:14 AM CDT | Special Weather Statement | DLH | Lake | 31 min |
| Jul 5, 12:33 AM CDT | Special Weather Statement | DLH | Cook | 27 min |
| Jul 5, 12:53 AM CDT | Special Weather Statement | DLH | Cook | 37 min |
| Jul 5, 4:45 PM CDT | Special Weather Statement | DLH | 15 min | |
| Jul 5, 5:01 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 44 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 38 min |
| Jul 5, 6:15 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 45 min |
| Jul 5, 6:55 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 50 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.